Illinois, 2004

Hail in Illinois, April 17, 2004

April 17, 2004 · NWS LOT · 15 events in 5 counties and zones

Thunderstorm development began as an MCS development in Iowa late in the evening of 04/16/04. After midnight, a line of thunderstorms move across northern Illinois and over the southern portions of Lake Michigan and northwestern Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Thunderstorm development began as an MCS development in Iowa late in the evening of 04/16/04. After midnight, a line of thunderstorms move across northern Illinois and over the southern portions of Lake Michigan and northwestern Indiana. The storms reached their peak strength over the Chicago metro area with many reports of 3/4 to 1 inch hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Apr 16, 5:37 PM CST, 7 hours 28 minutes earlier.

Area forecast discussion, Apr 16, 5:37 PM CST, 7 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
637 PM CDT FRI APR 16 2004

.DISCUSSION...

WARM FRONT WILL LIE FROM CENTRAL NEBRASKA TO CENTRAL WISCONSIN
DURING THE EARLY EVENING. AN INCREASE IN HIGH CLOUDS SEEN ON THE
SATELLITE LOOPS OVER CENTRAL IOWA ALONG THE ARM FRONT SHOWS THE
VORTICITY ADVECTION ALOFT. DEWPOINTS ARE INCREASING AT THE SURFACE
AND ARE IN THE 50S AS 19 UTC. THE RUC SOUNDINGS IN THE SOUTHWEST
PART OF THE FORECAST AREA OF NORTHEAST ILLINOIS SHOWS A DRY LOW
LEVEL ATMOSPHERE. SO THE LIFT MAY BE AROUND BUT NOT ENOUGH DEEP
MOISTURE. HOWEVER USING A SURFACE PARCEL AND LIFTING IT ON THE
SOUNDING GIVES 1554 J/KG WITH THE CURRENT DEWPOINT. WITH THIS
INSTABILITY AROUND AND SLOWLY INCREASING MOISTURE BY SATURDAY
MORNING. THIS IS SEEN ON THE MESOETA SOUNDING FORECAST AND THE
WORKSTATION ETA FORECASTS. WILL ADD A CHANCE OF THUNDERSTORMS
AFTER 06 UTC TONIGHT. THIS WILL GIVE THE ATMOSPHERE A CHANCE TO
BECOME MORE MOIST.

THE FRONT WILL BE AROUND SOUTHERN WISCONSIN AND NORTHERN ILLINOIS
THROUGH SATURDAY AND SUNDAY. THERE ARE HIGH FORECAST CONVECTIVE
AVAILABLE SO A CHANCE OF THUNDERSTORMS WILL BE IN THE FORECASTS. IT
WILL BE DIFFICULT TO DETERMINE WHEN THE THUNDERSTORMS OCCUR WITH THE
FRONT AROUND...VORTICITY MAXIMUM MOVING THROUGH AND OLD THUNDERSTORM
BOUNDARIES AROUND THE AREA. WILL FORECASTS LOW POPS FOR NOW.  USED
THE AVN MODEL AS GUIDANCE ESPECIALLY LOW LEVEL EQUIVALENT POTENTIAL
TEMPERATURE FIELDS AND 700 500 MB VORTICITY FIELDS.

ANOTHER LOW IS FORECAST TO MOVE INTO CENTRAL ILLINOIS ON
WEDNESDAY. WILL ADD A CHANCE OF THUNDERSTORMS IN THE SOUTHERN
QUARTER OF THE FORECAST AREA. ON THURSDAY AND FRIDAY THE GFS
FORECAST ANOTHER LOW IN IOWA AND THE CANADIAN GLOBAL MODEL SHOWS
POSITIVE VORTICITY ADVECTION INTO THE REGION AT 500 MB. WILL ADD A
CHANCE OF THUNDERSTORMS FOR FRIDAY. WHW

&&

.AVIATION...

FOR 00Z TAFS...CONVECTION STARTING TO FIRE ACROSS WESTERN IA AND
ACTIVITY IS EXPECTED TO MOVE ENE ALONG A FRONTAL BOUNDARY TONIGHT.
MODELS SHOW MOST OF THE PRECIP ALONG AND NORTH OF THE WI/IL BORDER.
HOWEVER...EXPECT A FEW SHOWERS AND THUNDERSTORMS ACROSS NORTHERN IL
AND WILL LEAVE PROB30 AROUND SUNRISE GOING THIS CYCLE. SW WINDS
10-15KTS TURN SOUTHERLY OVERNIGHT THEN BACK WESTERLY AFTER SUNRISE
SAT. COULD BE A FEW SHOWERS AND THUNDERSTORMS SAT AFTERNOON BUT ANY
PRECIP SHOULD BE SOUTH OF THE FRONTAL BOUNDARY WHICH MOVES THROUGH
TERMINALS 16Z-18Z SATURDAY...SHIFTING WINDS TO THE NORTHEAST. FOR
NOW HAVE LEFT SPEEDS AT 12KTS BUT SOME GUSTS TO 20KTS POSSIBLE
ESPECIALLY AS FRONT PUSHES THROUGH LATE SAT MORNING.

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LK MI...NONE.
Hazardous weather outlook, Apr 16, 3:30 PM CST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
430 PM CDT FRI APR 16 2004

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011
-019-171100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-
COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE- LIVINGSTON-
IROQUOIS-FORD-LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 PM CDT FRI APR 16 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH
CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS AFTER MIDNIGHT. SEVERE WEATHER IS NOT
EXPECTED WITH THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHERN ILLINOIS AND
NORTHWEST INDIANA SATURDAY AND SATURDAY NIGHT. A WARM FRONT WILL MOVE INTO
NORTHERN ILLINOIS SATURDAY. THIS FRONT WILL BE THE TRIGGER FOR THUNDERSTORMS
SATURDAY AND SATURDAY NIGHT.

THIS FRONT WILL BE NEARLY STATIONARY IN THE AREA THROUGH SUNDAY. THERE WILL
BE A CHANCE OF THUNDERSTORMS ON SUNDAY AS WELL. THE SLIGHT RISK OF SEVERE
THUNDERSTORMS WILL BE IN EXTREME NORTHERN AND NORTHWEST ILLINOIS.

ALSO...SHOWERS AND THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY TODAY OR TONIGHT.
SPOTTERS SHOULD BE MONITORING THE WEATHER ON SATURDAY THROUGH SUNDAY USING
NOAA WEATHER RADIO...OR LOCAL MEDIA BECAUSE THEY MAY BE NEEDED.
&&

NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

LMZ740>746-766-171100-
WINTHROP HARBOR IL TO NEW BUFFALO MI-
LAKE MICHIGAN-
430 PM CDT FRI APR 16 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHERN LAKE
MICHIGAN SATURDAY AND SATURDAY NIGHT.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH SUNDAY. ALSO...
SHOWERS AND THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH FRIDAY.

&&

NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

WHW

The radar

The Milwaukee radar (KMKX), 97 km away, was scanning. The volume nearest the first event began at 07:03 UTC.

Open the radar archive at this moment

Event by event

15 hail. Local standard time, as filed.

Hail, Winnebago

When
April 17, 1:05 AM CST to 1:10 AM CST
Where
Winnebago County, New Milford
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.183, -89.067

Hail, Winnebago

When
April 17, 1:25 AM CST to 1:30 AM CST
Where
Winnebago County, Rockford
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.267, -89.083

Hail, Lake

When
April 17, 1:35 AM CST to 1:40 AM CST
Where
Lake County, Vernon Hills
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.233, -87.967

Hail, Kane

When
April 17, 2:00 AM CST to 2:05 AM CST
Where
Kane County, Elgin
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.033, -88.283

Hail, Lake

When
April 17, 2:05 AM CST to 2:10 AM CST
Where
Lake County, Ingleside
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.383, -88.183

2 NW Round Lake Beach

Hail, Lake

When
April 17, 2:05 AM CST to 2:10 AM CST
Where
Lake County, Grayslake
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.350, -88.050

Hail, Lake

When
April 17, 2:05 AM CST to 2:10 AM CST
Where
Lake County, Lake Villa
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.417, -88.033

Hail, Lake

When
April 17, 2:10 AM CST to 2:15 AM CST
Where
Lake County, Waukegan
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.367, -87.833

Hail, Cook

When
April 17, 2:20 AM CST to 2:25 AM CST
Where
Cook County, Morton Grove
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.033, -87.767

Hail, Cook

When
April 17, 2:20 AM CST to 2:25 AM CST
Where
Cook County, Northfield
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
42.100, -87.767

Hail, Cook

When
April 17, 2:25 AM CST to 2:30 AM CST
Where
Cook County, Tinley Park
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.583, -87.783

Reported at 179th St and 84th Ave.

Hail, Du Page

When
April 17, 2:25 AM CST to 2:30 AM CST
Where
Du Page County, Hinsdale
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.800, -87.933

Hail, Cook

When
April 17, 2:40 AM CST to 2:45 AM CST
Where
Cook County, Homewood
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.550, -87.650

Hail, Cook

When
April 17, 2:40 AM CST to 2:45 AM CST
Where
Cook County, Chicago
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.833, -87.650

Reported at 64th and Maplewood.

Hail, Cook

When
April 17, 2:45 AM CST to 2:50 AM CST
Where
Cook County, Evergreen Park
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.717, -87.667

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390500, 5390499, 5390498, 5390497, 5390494, 5390495, 5390496, 5390493, 5390491, 5390492, 5390489, 5390490, 5390487, 5390488, 5390486.